Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 72, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 20, 2025, 7:54 PM EDT for Dare County, North Carolina. It took effect at Sep 21, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2025, 7:54 PM EDT (23:54 UTC)
- In effect from
- Sep 21, 2025, 8:00 AM EDT
- Expired
- Sep 21, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046 WHUS42 KMHX 202354 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 754 PM EDT Sat Sep 20 2025 NCZ203-205-211100- /O.NEW.KMHX.BH.S.0072.250921T1200Z-250922T0000Z/ Northern Outer Banks-Hatteras Island- 754 PM EDT Sat Sep 20 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Sunday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
426 WHUS42 KMHX 210759 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 359 AM EDT Sun Sep 21 2025 NCZ203-205-212000- /O.CON.KMHX.BH.S.0072.250921T1200Z-250922T0000Z/ Northern Outer Banks-Hatteras Island- 359 AM EDT Sun Sep 21 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:05 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
661 WHUS42 KMHX 211701 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 101 PM EDT Sun Sep 21 2025 NCZ203-205-220000- /O.CON.KMHX.BH.S.0072.000000T0000Z-250922T0000Z/ Northern Outer Banks-Hatteras Island- 101 PM EDT Sun Sep 21 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
854 WHUS42 KMHX 220002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Sun Sep 21 2025 NCZ203-205-221215- /O.EXP.KMHX.BH.S.0072.000000T0000Z-250922T0000Z/ /O.NEW.KMHX.BH.S.0073.250922T0002Z-250923T0000Z/ Northern Outer Banks-Hatteras Island- 802 PM EDT Sun Sep 21 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Hatteras Inlet. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-221215- /O.NEW.KMHX.BH.S.0073.250922T0002Z-250923T0000Z/ East Carteret-Ocracoke Island- 802 PM EDT Sun Sep 21 2025 ...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE LOOKOUT THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 20, 1:54 PM EDT, 6 hours earlier.
Area forecast discussion, Sep 20, 1:54 PM EDT, 6 hours before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
154 PM EDT Sat Sep 20 2025
.SYNOPSIS...
A back door cold front will move through the area today and
tonight and stall offshore. A coastal trough or coastal low may
then develop along the stalled front early next week, but should
remain offshore. High pressure dominates through mid week before
another low pressure system moves in from the west late week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1 PM Saturday...Coastal trough will continue to sharpen
off SECONUS coast through period as high builds in from the
north. Back door cold front moves through today ahead of the
building high pressure, increasing low level cloud cover this
evening through tonight. Pressure gradient from the coastal
trough and building high result in strengthening NE winds
through the near term, highest along OBX. With troughing feature
remaining well offshore, any precip should be confined to
offshore waters through the weekend. Highs this afternoon in the
mid to upper 80s inland, low 80s along the coast. Unlike the
past two nights, tonight we should be mixed enough to prevent
any fog.
&&
.SHORT TERM /SUNDAY/...
As of 130 PM Saturday...Breeze NE flow keeps us a tad bit cooler
than the past couple days tomorrow as high builds into the
region. Back door cold front moves through the region by Sunday,
stalling offshore where there is a slight chance of precip.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 12:45 AM Saturday...
Key Messages:
- Warming trend through mid-week
- Pattern becomes more unsettled starting Wednesday
An upper ridge will build into the area to start the period. At the
surface, high pressure will spread south across the eastern CONUS
with a coastal low along a stalled front just offshore. Increasing
heights will start a warming trend that will last through mid-week.
Highs on Sunday will range from the mid-80s across the coastal plain
to the mid-70s along the OBX where NE flow will keep things a touch
cooler. By Wednesday, highs will be near 90 across the coastal plain
and near 80 at the beaches. The aforementioned coastal low should
keep the majority of precip offshore, but there's a slight chance
for some showers to skirt the immediate coast on Sunday. This low
will move to the northeast and farther from our shore throughout the
day, which will keep then keep the forecast dry on Monday as high
pressure expands across the area and upper ridging builds from the
south. A mid-level shortwave will pass over the area on Tuesday,
which may be able to support a few isolated showers near the coast,
but most of the area should remain dry.
The upper level pattern will become more interesting by mid-week as
an upper trough digs across the central plains and becomes cutoff
east of the Rockies. The eventual strength and movement of this
feature will greatly impact future surface features, but guidance
agrees on it being slow to move across the plains and then lingering
over the Ohio River Valley late week through at least the first half
of the weekend. This broad troughing across the eastern CONUS will
support daily shower and thunderstorm chances across ENC through the
end of the period.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through 18Z SUNDAY/...
As of 200 PM Saturday...VFR conditions prevail for all
terminals this afternoon under mostly clear skies. Expect some
diurnal Cu around 5-6 kft and increasing high-clouds through the
afternoon. Pressure gradient tightens between sharpening
coastal trough offshore and high pressure wedging in from the
north, leading to an increase in NEerly winds, strongest along
the immediate coast. OBX terminals could see some gustiness,
15-20 kt at times this afternoon. A backdoor cold front will
then push through ENC tonight. Guidance indicates a pool of
higher moisture behind the front will lead to increased chances
for low stratus and sub-VFR ceilings tonight, with confidence
increasing for terminals to see MVFR (and potentially IFR or
lower) ceilings after ~09Z tonight. Have added a prevailing MVFR
line to TAFs for tonight as of this cycle. Further adjustments
may be needed for timing and sub-MVFR conditions. Steady
northeasterly winds of 5-10 knots overnight should preclude any
accompanying fog threat.
LONG TERM /Sunday through Tuesday/...
As of 1:15 AM Saturday...
Daytime VFR conditions should persist through early next week,
although chances for late night/early morning fog and low stratus
will be possible. The pattern becomes more unsettled by mid-week
with greater PoPs bringing increased chances for sub-VFR
conditions.
&&
.MARINE...
SHORT TERM /through Saturday Night/...
As of 200 PM Saturday...Good boating conditions through the
rest of the afternoon with northeasterly winds 10-15 knots and
gusts to 20 kts and waves 2-3 ft. Backdoor coldfront pushes
through the region tonight, with the gradient tightening between
a high pressure system building to the north and the sharpening
coastal trough offshore. Northeasterly winds will strengthen to
10-20 kts with gusts to 25 kts and waves build to 4-7 ft behind
the front. SCAs in effect starting tonight for the coastal
waters and Pamlico Sound. Outside of winds/waves, expect marine
waters to remain mostly dry except for lingering isolated
showers over the Gulf Stream through tomorrow.
LONG TERM /Sunday through Tuesday/...
As of 200 AM Friday...
As of 1:30 AM Saturday...
Key Messages:
- SCAs have been issued for all coastal waters
- Elevated seas and longer period swells from distant Gabrielle
possible mid-week
NE winds at 15-20 kt with gusts to 20-25 kt will persist through
early Monday when winds will decrease to 10-15 kt with gusts to 15-
20 kt. Winds will decrease to 10-15 kt and veer to the south on
Tuesday and southwest on Wednesday. Although Gabrielle will remain
far from our coast, seas will start at 4-6 ft early Sunday and build
to 5-8 ft by the end of the day. Seas will start to improve for the
northern and southern waters on Monday, but 6-7 ft seas are forecast
to linger across the central waters through Tuesday afternoon.
Periods will increase from 6-7 seconds early Sunday to 11 seconds on
Monday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 4 AM to 11 PM EDT Sunday for AMZ135.
Small Craft Advisory from 4 AM Sunday to 2 PM EDT Monday for
AMZ150-156-158.
Small Craft Advisory from 1 AM Sunday to 2 PM EDT Tuesday for
AMZ152-154.
&&
SYNOPSIS...MHX
NEAR TERM...RJ
SHORT TERM...RJ
LONG TERM...OJC
AVIATION...OJC/ZC
MARINE...OJC/ZCHazardous weather outlook, Sep 20, 1:32 PM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 132 PM EDT Sat Sep 20 2025 NCZ203-205-211745- Northern Outer Banks-Hatteras Island- 132 PM EDT Sat Sep 20 2025 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-211745- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 132 PM EDT Sat Sep 20 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:15 PM EDT | Dense Fog Advisory | MHX | Beaufort, Craven, Dare, Duplin, Greene, Jones and 6 more | 13 hr |
| Sep 20, 2:35 AM EDT | Small Craft Advisory | MHX | 4 days |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.